Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 74, NWS Pittsburgh, PA

September 1, 2018Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Sep 1, 2018, 3:11 PM EDT for Garrett County, Maryland. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 3:11 PM EDT (19:11 UTC)
Expired
Sep 1, 2018, 4:00 PM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 128 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WGUS51 KPBZ 011911
FFWPBZ
MDC023-012215-
/O.NEW.KPBZ.FF.W.0074.180901T1911Z-180901T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
311 PM EDT SAT SEP 1 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northwestern Garrett County in western Maryland...

* Until 615 PM EDT.

* At 311 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Bittinger...                      Grantsville...
  Accident...                       Keysers Ridge...
  Jennings...                       

This includes  Interstate 68 in Maryland between mile markers 8 and
22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3959 7921 3961 7945 3972 7931 3972 7907

$$
SKH
1 follow-up statement
277 
WGUS71 KPBZ 012000
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
400 PM EDT SAT SEP 1 2018

MDC023-012009-
/O.CAN.KPBZ.FF.W.0074.000000T0000Z-180901T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-
400 PM EDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN GARRETT COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3959 7921 3961 7945 3972 7931 3972 7907

$$
SKH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:02 PM EDT, 9 minutes earlier.

Area forecast discussion, Sep 1, 3:02 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
302 PM EDT Sat Sep 1 2018

.SYNOPSIS...
A strong ridge of high pressure will develop over our region.
This will create a pattern of heat, humidity, and isolated
afternoon thunderstorms into the middle of next week. Heat
index values will rise well into the 90s for most of the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-level clouds have thinned somewhat, allowing some scattered
convection to bloom in response to a shortwave lifting across
the Ohio Valley. Coverage should expand a bit further over the
next hour or two. A few localized areas in the ridges have
received some heavier rain with a few cells becoming tied to the
terrain. Any flooding should remain quite isolated though.

Coverage will decrease somewhat with sunset, but some isolated
showers may continue for much of the night, especially in the
ridges, as the shortwave passes through. Another muggy night
with above-normal temperatures is anticipated.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper ridge will continue to expand and strengthen over the
region during this period. Diurnal convection is expected both
Sunday and Monday afternoons, with the greatest coverage along
the ridges. With a lack of synoptic support, any activity should
remain disorganized. With weak flow throughout the column,
storms will be slow-moving and a localized heavy rain threat
will remain. Temperatures around 90 and dewpoints in the lower
70s will allow heat index values to rise to the mid and upper
90s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The short term pattern will continue into Wednesday, with
disorganized afternoon convection and high heat indicies as the
ridge lingers. Heights begin to back off on Thursday however,
allowing a frontal boundary to make very slow progress
southward. The boundary may lie over the CWA Friday, and
possibly sink toward the Mason-Dixon Line by Saturday. More
concentrated rain chances will follow the boundary, and
temperatures will moderate as well.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
High confidence forecast. Mid clouds will be present much of the
forecast period. This will help keep showers and storms at bay.
Kept vicinity mention at Morgantown and removed it from the rest
of the terminals. With southerly winds around 5-10 knots
tonight, this will prevent fog from setting in. Did introduce
low end MVFR cigs at FKL and DUJ during the 9-14z time frame.
Future TAF issuance can fine tune if IFR needs to be inserted.

After any low clouds burn off, look for VFR under scattered
cirrus save for FKL and DUJ where low level moisture should
keep FKL and DUJ MVFR.

Outlook...
Strengthening high pressure will maintain general VFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 1, 3:12 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
312 AM EDT Sat Sep 1 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-020715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
312 AM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 1, 2:13 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
213 PM EDT SAT SEP 1 2018

PAZ023-074-011845-
Westmoreland Ridges-Indiana-
213 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN INDIANA AND EAST CENTRAL WESTMORELAND
COUNTIES...

At 213 PM EDT, a strong thunderstorm was located near Westmont,
moving northeast at 10 mph.

Small hail is possible with this storm.

Locations impacted include...
New Florence...                   Seward...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4048 7893 4037 7899 4022 7911 4036 7921
TIME...MOT...LOC 1813Z 239DEG 9KT 4033 7908

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:50 PM EDTAreal Flood AdvisoryPBZGarrett28 min

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.